High Wind, Beckham
- When
- April 14, 11:15 PM CST
- Where
- Beckham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Elk City awos.
High winds blew across northwest Oklahoma late on the 14th into the early morning of the 15th. Additional wind gusts were produced when showers and thunderstorms entered southwest Oklahoma early on the 15th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
High winds blew across northwest Oklahoma late on the 14th into the early morning of the 15th. Additional wind gusts were produced when showers and thunderstorms entered southwest Oklahoma early on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 8:35 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 935 PM CDT Fri Apr 14 2017 .DISCUSSION... A few storms are located to the west of Childress, Texas at mid evening and are approaching far western Oklahoma and western north Texas. Weaker deep layer shear and terrain influences should result in a weakening trend as the storms continue east. May add a mention of storms in the first row of counties in western Oklahoma between 10 pm and 1 am. && .PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/ AVIATION... Higher gusts expected to diminish across at LAW/OKC/PNC shortly after beginning of forecast. However, other sites will maintain gusty south winds overnight. Expect lower MVFR ceilings to develop late tonight with a slow rise during the morning hours. All sites expected to have VFR conditions by 18Z/19Z. South winds will once again become gusty at all sites with gusts over 30kts across western OK. 30 PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/ DISCUSSION... Quiet weather ongoing today with a band of some cu/stratocu in western Oklahoma and portions of western north Texas. Otherwise, mostly clear conditions and slightly above normal temperatures have been observed. The models have a broad trough progressing through the west across the northern Rockies and into the northern plains by tomorrow. This is clearly evident in water vapor channel imagery, as are a series of weak shortwave troughs from the Pacific into the southwest portion of the United States. There is a conditional very low chance of thunderstorms or remnant showers moving into far northwest Oklahoma later this evening, however confidence is very low. We have scaled back probabilities in both magnitude and space. Mid-level heights are neutral through the evening and perhaps there will be enough forcing from one of the aforementioned weak shortwaves embedded within strengthening mid- level flow for development across the panhandles later this afternoon. Strong capping inversion at the base of EML is noted in observed soundings to the west and forecast soundings, and it will be difficult for any convection to sustain into our area this evening. Tomorrow, similar challenges for convective development/sustenance exist given strong capping. Even though NAM seems too pessimistic with saturation/clouds below the capping inversion and is too cool as a result, when modifying NAM soundings it is still difficult if not impossible to overcome the cap through diabatic heating during the day. GFS is slightly more optimistic as it shows minimal lifting/erosion of the cap as a result of one of the weak transient shortwaves passing through. We retained low probabilities for isolated thunder near the quiescent dryline over the eastern panhandles during the day, but convective initiation may be more tied to deep dryline circulation (if it is even sufficient) rather than typical process of forcing for ascent given how weak the shortwave trough is. We'll monitor trends and adjust as necessary. Mid-level heights are neutral or may even slightly rise into Saturday night casting some doubt on coverage of convection Saturday evening/overnight. The greatest concentration may be in Kansas. Thus, we did not raise probabilities and kept them mid- range which still could be overdone. Justification for not lowering probabilities was increased convergence from southward advancing cold front sent south by northern Plains shortwave. Any thunderstorms that develop tomorrow afternoon into tomorrow night will be in a favorable thermodynamic and kinematic environment to become severe. From this point forward the forecast gets complicated by how convection evolves. If convection under or over performs Saturday night this has implication for Sunday's forecast, and for now we were fairly broad brushed with precipitation probabilities and didn't trend strongly one direction or another. NAM is a little more aggressive with surface front moving into the area (potentially augmented by convection in Kansas) perhaps focusing fairly decent coverage of convection through Sunday morning, particularly in the east. Models develop at least moderate to potentially strong instability by afternoon across the area, especially the western portion of the area. This may again be capped by significant dry/warm layer emanating from the higher desert terrain to our southwest. Ascent from a minor shortwave that most models seem to indicate should help overcome the cap and result in decent coverage of convection which should move eastward and persist into the night, potentially growing up-scale. That is our current thoughts, but again all of this is dependent on storm-scale details and how well models are resolving weak perturbations in the quasi-zonal mid-upper flow that will ultimately be the main impetus for convection. We lowered precipitation probabilities Monday in an attempt to try and somewhat separate periods of when convection seems most likely. Monday will see subtle mid-level height rises and no discernible shortwaves in deterministic guidance. One shortwave in the northern plains should send a cold front toward our area late Tuesday into Wednesday and some convection could occur as a result, especially across the north. Models are somewhat in agreement of a fairly large/strong trough approaching by the end of the week which could lead to a more significant convective event, but given run-to-run consistency issues in medium range deterministic and ensemble guidance, confidence is not particularly high at this time. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 77 62 75 / 0 10 30 40 Hobart OK 61 78 61 77 / 10 10 20 40 Wichita Falls TX 61 81 62 78 / 0 0 10 40 Gage OK 60 80 57 73 / 20 20 40 40 Ponca City OK 63 77 61 74 / 10 10 60 50 Durant OK 61 78 62 78 / 0 0 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook...updated National Weather Service Norman OK 915 PM CDT Fri Apr 14 2017 OKZ004>048-050>052-TXZ083>090-151700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 915 PM CDT Fri Apr 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A few storms may move into far western Oklahoma and adjacent areas of western north Texas late this evening and overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a Slight Risk of severe thunderstorms across western and northwestern Oklahoma late Saturday Afternoon and evening. Large, damaging hail is the primary concern. Shower and thunderstorm chances will continue on Sunday, with scattered storms developing along a cold front. There is a Marginal Risk of strong to severe storms, with hail and gusty winds the concerns. Shower and thunderstorm chances will linger through the week, with another system moving in late next week resulting in a greater chance for thunderstorms on Friday. .Heavy Rainfall... Heavy rainfall may occur over portions of northern Oklahoma, Saturday. Localized areas could experience minor flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1013 PM CDT FRI APR 14 2017
OKZ021-033-034-150400-
Harmon OK-Beckham OK-Greer OK-
1013 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southern Beckham and
northwestern Greer Counties Until 1100 PM CDT...
AT 1010 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Texola to 8 miles east of Wellington to 12 miles
southwest of Dodson, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3524 10000 3534 9999 3539 9948 3505 9966
3463 9982 3460 10000
TIME...MOT...LOC 0310Z 243DEG 26KT 3513 9994 3490 10007 3466 10020
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
04/14/2017 M53 MPH ROGER MILLS OK MESONET
&&
OUNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1212 AM CDT SAT APR 15 2017 OKZ004-005-009>011-014>017-021>023-150615- Major OK-Woodward OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK- Harper OK-Woods OK-Beckham OK-Custer OK-Ellis OK-Blaine OK- 1212 AM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Major...Woodward...Roger Mills...Washita...Dewey...northwestern Caddo...Harper...Woods... Beckham...Custer...Ellis and western Blaine Counties Until 115 AM CDT... AT 1210 AM CDT, Strong, southerly, non-thunderstorm wind gusts will remain possible across portions of western and northwestern Oklahoma to the north and west of the thunderstorms in southwestern Oklahoma. HAZARDS INCLUDE... Wind gusts over 50 MPH... Locations impacted include... Woodward, Elk City, Weatherford, Clinton, Alva, Sayre, Cordell, Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Taloga, Burns Flat, Mooreland, Thomas, Erick, Waynoka, Seiling and Arapaho. This includes Interstate 40 between mile markers 0 and 86. LAT...LON 3700 9856 3522 9862 3515 10000 3700 10000 TIME...MOT...LOC 0510Z 233DEG 79KT 3618 9921 KURTZ
The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
8 high wind, 1 thunderstorm wind. Local standard time, as filed.
Elk City awos.
Burns Flat asos.
Butler Mesonet.
Bessie Mesonet.
Clinton awos.
Weatherford Mesonet.
Gould Mesonet.
Hobart asos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691976, 691975, 691974, 691973, 691972, 691971, 691977, 691969, 691968.